Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

March 21, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Mar 21, 2021, 7:08 AM MDT for Missoula County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2021, 7:08 AM MDT (13:08 UTC)
Expired
Mar 21, 2021, 7:45 AM MDT
In force
37 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS85 KMSO 211308
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
708 AM MDT Sun Mar 21 2021
 
MTZ004>006-043-211345-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
708 AM MDT Sun Mar 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 745 AM MDT...

At 705 AM MDT, Doppler radar was tracking an intense snow shower near
Lolo, or near Missoula, moving east at 25 mph.

Visibility one-half mile or less will be possible, creating quickly 
changing conditions and potential slick spots. 

Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, East Missoula, Clinton and
Turah.

LAT...LON 4679 11437 4696 11432 4683 11364 4664 11370
TIME...MOT...LOC 1305Z 286DEG 21KT 4680 11405 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:07 AM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Mar 21, 3:07 AM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
307 AM MDT Sun Mar 21 2021

.DISCUSSION...Showers increased in coverage overnight and are
forecast to linger through this morning. Brief snow accumulations
are expected over mountain passes but unlikely at lower
elevations. Much like yesterday, breezy westerly winds return for
the afternoon.

A moist upslope flow arrives tonight as the next trough moves
into the Pacific Northwest. There has been a trend for higher
snow amounts in the terrain of north-central Idaho, along the
ID/MT border, and into the Glacier Region tonight through Monday
morning. Impacts from the snow above around 4000 feet, and
especially over mountain passes, may warrant winter weather
advisories for Monday.

As the previous discussion mentioned, a backdoor cold front
remains possible for Monday night in northwest Montana and along
the Divide. Model guidance is converging to a better agreement for
the front, so confidence is increasing for impacts from snow
along Highway 2 east of Kalispell. There is still a question on
how far west the front will advance, but the GFS maintains a
westerly track which could cause snow impacts into more of western
Montana.

Brief drier conditions hold for Tuesday night and early Wednesday
before the next weather system arrives. There are differences in
the depth of the Wednesday night-Thursday trough but low elevation
snow chances continue to exist.

&&

.AVIATION...Snow showers are obscuring terrain and are forecast
to decrease in coverage after mid-morning. Breezy westerly winds
again return for the afternoon and shower activity is also
forecast to increase in coverage. Widespread lowered ceilings and
mountain snow arrive during the evening with the arrival of the
next trough. Snow levels will lower to around 2500 feet but most
of the accumulations are expected above around 4000 feet, with
many inches of new snow expected in north-central Idaho through
northwest Montana by Monday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Mar 21, 7:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
708 AM MDT Sun Mar 21 2021

MTZ004>006-043-211345-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
708 AM MDT Sun Mar 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 745 AM MDT...

At 705 AM MDT, Doppler radar was tracking an intense snow shower near
Lolo, or near Missoula, moving east at 25 mph.

Visibility one-half mile or less will be possible, creating quickly
changing conditions and potential slick spots.

Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, East Missoula, Clinton and
Turah.

LAT...LON 4679 11437 4696 11432 4683 11364 4664 11370
TIME...MOT...LOC 1305Z 286DEG 21KT 4680 11405

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:51 PM MDTWinter Weather AdvisoryMSOFlathead, Lake22 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.